Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A smoker says, "I know I should stop, and I'm thinking about it some time in the next few months." Which stage of change is this?

  1. APreparation
  2. BPrecontemplation
  3. CContemplation
  4. DMaintenance
2.Nursing fundamentalsHard

Why is the level of sedation a useful early warning in a patient on opioids?

  1. ASedation only occurs after the breathing has stopped
  2. BIncreasing sedation usually comes before respiratory depression
  3. CSedation means the opioid dose is too low
  4. DSedation shows that the pain has completely gone and the dose is right
3.Clinical nursingMedium

A nurse finds a patient lying on the floor beside the bed. What should be done first?

  1. AComplete the incident report form
  2. BLift the patient straight back into bed so they are comfortable
  3. CPhone the patient's family
  4. DCheck the patient for injuries before moving them
4.Clinical nursingHard

A nurse is unsure whether a prescribed dose of a high-risk drug is correct. What is the safest action?

  1. AAsk the patient whether the dose looks the same as usual and give it
  2. BWithhold it and check with the prescriber or pharmacist first
  3. CGive the dose because the doctor has signed the prescription
  4. DGive half the dose as a compromise until the doctor is available
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 79 mmHg (10.5 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 79 mmHg (10.5 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 21% oxygen shows PaO₂ 88 mmHg (11.7 kPa) and PaCO₂ 29 mmHg (3.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 21%PaO₂ 88 mmHg (11.7 kPa)PaCO₂ 29 mmHg (3.9 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: rarely moist; activity: bedfast; mobility: slightly limited; nutrition: probably inadequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 89% on supplemental oxygen, blood pressure 84/50 mmHg, pulse 44/min, alert, temperature 36.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 20SpO₂ 89%O₂SBP 84HR 44AT 36.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL25 kcal/kg/day? mL/h92 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 92 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

92 kg25 kcal/kg/day1 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
173 kg188 cmmanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 188 cm tall and weighs 173 kg. The practice protocol gives 11 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 23 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

188 cm173 kgmanBMI 30–50: 11 kcal/kg actualBMI > 50: 23 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus bradycardiajunctional rhythmfirst-degree AV blockatrial fibrillation

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2junctional rhythm
  3. 3first-degree AV block
  4. 4atrial fibrillation
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
13.Prioritization & delegationMedium

Which two patients can most safely share a room?

  1. AA patient with influenza and a patient with COPD
  2. BA patient with MRSA in a wound and a patient after surgery
  3. CA patient with chickenpox and a patient on chemotherapy
  4. DTwo patients who both have C. difficile infection
14.Prioritization & delegationHard

Before surgery, a nurse is asked to witness a patient’s consent. The patient was given a sedative 30 minutes ago. What should the nurse do?

  1. AAsk a family member to sign on the patient’s behalf
  2. BWitness it and write “sedated” beside the signature
  3. CNot witness the consent and inform the surgeon
  4. DWitness it quickly before the sedative takes full effect
15.Infection control & patient safetyMedium

Why is “QD” (once daily) on The Joint Commission’s “Do Not Use” list?

  1. AIt means “every day at bedtime” in some hospitals
  2. BIt is only allowed for intravenous medicines
  3. CIt can be misread as QID or QOD, so the drug is given too often or too rarely
  4. DIt is a Latin abbreviation, and only plain English abbreviations may be used
16.Infection control & patient safetyHard

A chemical cloud has been released near the hospital, and authorities order “shelter in place”. What should staff do?

  1. AEvacuate all patients into the car park at once
  2. BKeep everyone inside, close windows and doors and shut off outside air intake
  3. COpen the windows to let fresh air into the wards and dilute the chemical
  4. DSend all visitors home through the main entrance
17.Lab values & electrolytesMedium

A patient on a heparin infusion has blood in the urine and an aPTT far above the target. The nurse stops the infusion and informs the provider. Which antidote should the nurse anticipate?

  1. ANaloxone
  2. BCalcium gluconate
  3. CProtamine sulfate
  4. DVitamin K (phytonadione)
18.Lab values & electrolytesHard

A patient with a sodium of 132 mEq/L and blood glucose of 600 mg/dL (33.3 mmol/L) is admitted. Why is the sodium value interpreted with care?

  1. AHigh glucose draws water into the blood, diluting the sodium
  2. BGlucose has no effect on the measured sodium
  3. CThe sodium result must be a laboratory error
  4. DHigh glucose raises the measured sodium falsely, so it is really lower

3Solutions

1.Nursing fundamentals

Answer: C · Contemplation

Why this is the answer

In the stages-of-change model, contemplation means considering change within about six months without a firm plan. Precontemplation means not thinking about change yet.

Answer

C · Contemplation
2.Nursing fundamentals

Answer: B · Increasing sedation usually comes before respiratory depression

Why this is the answer

Patients usually become drowsy before their breathing slows dangerously. Checking sedation with a simple scale alongside respiratory rate allows early action.

Answer

B · Increasing sedation usually comes before respiratory depression
3.Clinical nursing

Answer: D · Check the patient for injuries before moving them

Why this is the answer

After a fall, the patient is assessed first, including airway, breathing, circulation, head injury and possible fractures, before deciding how to move them safely. The fall is then reported and the care plan reviewed.

Answer

D · Check the patient for injuries before moving them
4.Clinical nursing

Answer: B · Withhold it and check with the prescriber or pharmacist first

Why this is the answer

Nurses must understand any drug they administer. If a dose seems wrong, they should check with the prescriber or pharmacist and document the action.

Answer

B · Withhold it and check with the prescriber or pharmacist first
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 27.9 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|79 − 40| = 39 mmHg → 3.9 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·3.9 = 27.9 mmol/L

Answer

HCO₃⁻ = 27.9 mmol/L
6.Arterial blood gas interpretation

Answer: A–a gradient = 25.48 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.21·713 − 29/0.8 = 149.7 − 36.25 = 113.5 mmHg

Gradient

A–a = 113.5 − 88 = 25.48 mmHg

Answer

A–a gradient = 25.48 mmHg
7.Clinical assessment scores

Answer: B = 15

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: rarely moist → 4
activity: bedfast → 1
mobility: slightly limited → 3
nutrition: probably inadequate → 2
friction and shear: problem → 1

Add

Braden total = 4 + 4 + 1 + 3 + 2 + 1 = 15

Answer

B = 15
8.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 89% → 3
on oxygen → 2
SBP 84 mmHg → 3
HR 44/min → 1
alert (A) → 0
T 36.1 °C → 0

Total and red scores

NEWS2 = 0 + 3 + 2 + 3 + 1 + 0 + 0 = 9
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: R = 96 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·92 = 2300 kcal/day

Daily volume

V = 2300/1 = 2300 mL/day

Pump rate

R = 2300/24 = 95.83 ≈ 96 mL/h

Answer

R = 96 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1903 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 173/1.88² = 48.95 kg/m²

Energy goal

BMI 30–50: kcal per kg of actual body weight.

E = 11·173 = 1903 kcal/day

Answer

E = 1903 kcal/day
11.ECG rhythm strip interpretation

Answer: junctional rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 34 small boxes, 1500 ÷ 34 ≈ 44 per minute.
2. Rhythm: regular, every R–R is 1.36 s.
3. P waves: inverted, just after each QRS.
4. PR interval: not measurable.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

junctional rhythm

Answer

junctional rhythm
12.ECG rhythm strip interpretation

Answer: atrial rate = 63 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 24 small boxes = 0.96 s → 1500 ÷ 24 = 62.5 ≈ 63 per minute

Ventricular rate

5 QRS complexes in 6 s × 10 = 50 per minute

Answer

atrial rate = 63 bpm

Answer

atrial rate = 63 bpm

Second-degree type II: 4 P waves for every 3 QRS complexes, with a constant PR.

13.Prioritization & delegation

Answer: D · Two patients who both have C. difficile infection

Why this is the answer

Cohorting patients with the same organism is acceptable when single rooms are not available. The other pairs would expose a vulnerable patient to an infection.

Answer

D · Two patients who both have C. difficile infection
14.Prioritization & delegation

Answer: C · Not witness the consent and inform the surgeon

Why this is the answer

Valid consent requires a patient who can understand and decide. After a sedative this may not be possible, so the nurse does not witness it and informs the surgeon, who is responsible for obtaining consent.

Answer

C · Not witness the consent and inform the surgeon
15.Infection control & patient safety

Answer: C · It can be misread as QID or QOD, so the drug is given too often or too rarely

Why this is the answer

“QD” and “QOD” can be confused with each other and with “QID”, leading to serious dosing errors. The word “daily” or “every other day” is written in full instead.

Answer

C · It can be misread as QID or QOD, so the drug is given too often or too rarely
16.Infection control & patient safety

Answer: B · Keep everyone inside, close windows and doors and shut off outside air intake

Why this is the answer

Sheltering in place keeps people inside, away from the hazard. Windows and doors are closed and ventilation systems that bring in outside air are shut off until the all-clear.

Answer

B · Keep everyone inside, close windows and doors and shut off outside air intake
17.Lab values & electrolytes

Answer: C · Protamine sulfate

Why this is the answer

Protamine sulfate binds heparin and reverses its effect quickly. Unfractionated heparin has a short half-life, so stopping the infusion is the first step. Vitamin K reverses warfarin, not heparin.

Answer

C · Protamine sulfate
18.Lab values & electrolytes

Answer: A · High glucose draws water into the blood, diluting the sodium

Why this is the answer

High glucose draws water from the cells into the blood, lowering the measured sodium. As the glucose is treated, the sodium usually rises. A common correction adds about 1.6–2.4 mEq/L of sodium for every 100 mg/dL of glucose above 100 mg/dL.

Answer

A · High glucose draws water into the blood, diluting the sodium

ExamProblems · examproblems.com/courses/nursing-fundamentals